Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

A-fib and PD together


  • Please log in to reply
1 reply to this topic

#1 JWH

JWH

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 03 January 2011 - 02:05 PM

Hello,
I have A-Fib as well as PD. I am on coumadin 5mg and Coreg 6.25mg daily. I have had PD for about three years but have not taken any meds for it yet.
I can live with leg, arm and hand tremors so far.
Do you know of any people who have had both diseases at the time and any outcome?
Thanks.

#2 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,207 posts

Posted 09 January 2011 - 10:25 PM

JWH,
great question. Many people only think of medication conflicting, not diseases. I do know several people with A-Fib and PD and they live very productive lives. I will handle the diseases the the medications.
First, A-fib and many other heart issues can cause episodes of too low blood pressure. PD can also cause orthostatic hypotension (a drop in blood pressure upon standing from a seated or laying position). Add these together and big problems can occur. The body does not have time to adjust the blood pressure quickly enough and the patient feels lightheaded , at the least, or passes out, at the worse case. Now, add this with the PD symptoms of rigidity, instability, and slow reaction time. This will definitely result in spending some time on the floor. Here at some tips to avoid that:
1- get up very slow from a seated or laying position. If needed, have a walker, chair, or a lobed one be there just in case yo need it. I like the loved one, that way you get an extra hug.
2- keep your feet elevated as much as possible when sitting or laying down. This keeps the blood from pooling in the lower part of your body and helps keep the flow of blood moving better.
3- if you don't have any, pick up some support (pressure) stockings. I would go to a medical supply store so they can het the correct size and recommend a certain pressure you may need. If you het them off the shelf at a drug store, they may be too short or too tight, which will defeat the purpose.
To help with the rigidity, spasm, slow movement issue from PD, walk as mu h as you can. It may only be a few houses down the road, but some is better than none. Also, walking around in a swimming pool helps a great deal. It works all the muscle groups and the warm water help loosen things up. It is great exercise.

Secondly, the medication. I do not see any drug interactions. I would recommend you separate your blood pressure and coumadin from the sinemet by a couple of hours. The reason is that most PD Meds arrcbroken down by the liver. If you take coumadin and sinemet (for example) at the same time, the liber can only break down 1 medication at a time. So, while it is working on the sinemet, the coumadin will just be sitting there waiting for it's turn. If it sits too long, q greater amount of coumadin can be absorbed. Some people say, "Great, I get more effect out of the coumadin because more is in my system. You actually don't get more of the good effects, what you get is more aide effects. So, separating them by a few hours should allow one to be broken down completely before the other one is taken.
The other drug-disease issue I see is the Coreg with PD. Like I talked about earlier, since people with PD are prone to orthostatic hypotension and coreg is used to lower blood pressure, be very careful when heating up from a seated or laying position. Take your time. They view is only higher when you stand, nothing really changes that much. Plus, I think we all need to slow down a bit anyway.
Hope this helped.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users